Utah, 2008Heavy Snow in Utah, April 7, 2008
April 7, 2008 · NWS SLC · 2 events in 2 counties and zones
A cold front moved through northern Utah on the morning of April 7th, producing light snow in the valleys and heavier snow in the mountains.
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through northern Utah on the morning of April 7th, producing light snow in the valleys and heavier snow in the mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Apr 7, 3:55 AM MST, 5 minutes earlier.
Area forecast discussion, Apr 7, 3:55 AM MST, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
455 AM MDT MON APR 7 2008
.SYNOPSIS...A PACIFIC STORM SYSTEM WILL IMPACT MUCH OF THE REGION
TODAY. HIGH PRESSURE WILL BRIEFLY RETURN LATE TONIGHT INTO EARLY
TUESDAY...BEFORE ANOTHER SYSTEM MOVES INTO THE GREAT BASIN FOR
MIDWEEK.
&&
.DISCUSSION...PROGRESSIVE SHORTWAVE TROUGH AND ATTENDANT JET
STREAK CURRENTLY SPREADING ACROSS THE GREAT BASIN...AND WILL
TRANSLATE EASTWARD ACROSS THE FORECAST AREA TODAY. BAND OF
PRECIPITATION PERSISTED THROUGH MUCH OF THE NIGHT ACROSS PORTIONS
OF CENTRAL UT ALONG 700MB BAROCLINIC ZONE. FURTHER NORTH
PRECIPITATION BEGINNING TO INCREASE ACROSS NORTHERN UT AS LARGE
SCALE ASCENT ASSOCIATED WITH UPSTREAM TROUGH BEGINS TO SPREAD
ACROSS THE REGION.
DESTABILIZATION TODAY ASSOCIATED WITH MID LEVEL COOLING SHOULD
YIELD GOOD ATMOSPHERIC RESPONSE TO MID LEVEL FORCING...AND ALLOW
PRECIPITATION ACROSS NORTHERN UT TO BECOME WIDESPREAD THIS
MORNING. ADDITIONALLY...FAVORABLE OROGRAPHIC FORCING SHOULD YIELD
HEAVY SNOWFALL ACROSS WASATCH RANGE THIS MORNING...AND LIKELY
PERSIST INTO THE AFTERNOON HOURS. HAVE LEFT GOING HEADLINES
INTACT.
SOMEWHAT TRICKY FORECAST FOR WASATCH FRONT TODAY WITH RESPECT TO
PRECIPITATION TYPE AND ACCUMULATION. THERMAL PROFILES LOOK TO BE
MARGINAL FOR SNOWFALL ALONG THE VALLEY FLOORS...AND AS SUCH
THINKING MOST AREAS WILL ONLY SEE MINOR ACCUMULATIONS ALONG GRASSY
AND ELEVATED SURFACES. HOWEVER IF PRECIPITATION BECOMES LOCALLY
INTENSE THIS COULD LEAD TO GREATER THAN EXPECTED ACCUMULATION.
PRECIPITATION SHOULD QUICKLY TAPER OFF BY EARLY EVENING AS UPPER
TROUGH PULLS AWAY FROM THE AREA.
NEXT SHORTWAVE TROUGH EXPECTED TO SPREAD INTO THE GREAT BASIN
TUESDAY NIGHT THROUGH WEDNESDAY. TEMPORAL CONTINUITY BETWEEN
MODELS HAS BEEN RELATIVELY POOR WITH RESPECT TO HOW THIS TROUGH
EVOLVES...HOWEVER 00Z GFS AND EC ARE IN REASONABLE AGREEMENT
MOVING THIS FEATURE THROUGH AS MORE OF A PROGRESSIVE WAVE. AS SUCH
HAVE BUMPED POPS A BIT TUESDAY NIGHT INTO WEDNESDAY.
&&
.AVIATION...VFR CONDITIONS WILL PREVAIL AT THE SLC TERMINAL THROUGH
AT LEAST 14Z WITH CEILINGS GRADUALLY DROPPING BELOW 6000 FT AS RAIN
SHOWERS DEVELOP. A MIXTURE OF RAIN AND SNOW IS LIKELY AFTER 14Z WITH
A 30 PERCENT CHANCE OF HOLDING OFF UNTIL 16Z. MVFR CONDITIONS ARE
EXPECTED TO PREVAIL THROUGH ABOUT 21Z WITH A 30 PERCENT CHANCE OF
INTERMITTENT IFR CONDITIONS IN HEAVIER SNOW SHOWERS. NO
ACCUMULATIONS ARE EXPECTED ON THE RUNWAY DUE TO TIME OF DAY AND TIME
OF YEAR.
&&
.FIRE WEATHER...A RED FLAG WARNING HAS BEEN ISSUED FOR FIRE WEATHER
ZONES 439 AND 440 BELOW 6500 FT IN EXTREME SOUTHERN UTAH FROM
NOON TODAY UNTIL 7 PM THIS EVENING. THIS WARNING IS FOR LOW RELATIVE
HUMIDITY AND STRONG WEST WINDS BEHIND A DRY COLD FRONT THAT WILL BE
MOVING ACROSS THE AREA THIS MORNING. DUE TO RECORD LOW ENERGY
RELEASE COMPONENTS LAST YEAR THE 10 TO 100 HR FUELS ARE READY TO
BURN. SUSTAINED WINDS OF 20 TO 25 MPH WITH GUSTS OVER 30 MPH WITH
RELATIVE HUMIDITIES NEAR 10 PERCENT.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...HEAVY SNOW WARNING UNTIL 8 PM MONDAY FOR UTZ007-UTZ008.
RED FLAG WARNING FROM NOON MONDAY TO 7 PM MONDAY FOR UTZ019-
UTZ020.
SNOW ADVISORY UNTIL 8 PM MONDAY FOR UTZ006-UTZ009-UTZ010-UTZ517.
WY...NONE.
&&
SEAMAN/STRUTHWOLF
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)Hazardous weather outlook, Apr 6, 5:07 AM MST, 22 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
607 AM MDT SUN APR 6 2008
UTZ001>016-019>021-517-518-WYZ021-071100-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
607 AM MDT SUN APR 6 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A MOIST WESTERLY FLOW ALOFT WILL BE OVER NORTHERN UTAH AND
SOUTHWEST WYOMING THROUGH TONIGHT. LIGHT SHOWERS OF RAIN AND SNOW
WILL RESULT. SOUTHERN UTAH WILL BE DRY AND PARTLY CLOUDY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A PACIFIC STORM WILL CROSS THE OUTLOOK AREA MONDAY WITH ANOTHER
STORM FOR WEDNESDAY. WARMER HIGH PRESSURE IS EXPECTED TO BUILD
OVER THE REGION FOR NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Heavy Snow, Wasatch Mountains I-80 North
- When
- April 7, 4:00 AM MST to 12:00 PM MST
- Where
- Wasatch Mountains I-80 North forecast zone
- Reported by
- Trained Spotter
The Wasatch Mountains north of I-80 received a wide variety of snowfall amounts, with generally 6 to 12 inches of snow falling in an 8 hour period. The highest amounts of about 12 inches were at Parley's Summit and Louis Meadow. There was also a large impact on the commute on I-80, as the heaviest snow fell between 7 a.m. and 9 a.m. local time.
Heavy Snow, Wasatch Mountains South of I-80
- When
- April 7, 4:00 AM MST to 4:00 PM MST
- Where
- Wasatch Mountains South of I-80 forecast zone
- Reported by
- COOP Observer
Including some pre-frontal snow showers, Alta received a storm total of 20 inches of new snow, while The Canyons received 13 new inches. The heaviest snow fell on the morning of April 7th, with reports of 4 inches of snow per hour at The Canyons.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Avalanche in Alaska, April 7, 20081 death · 1 event
- Flash Flooding and Hail in Oklahoma, April 7 to 8, 2008$1.2 million · 2 in hail · 61 events
- Hail and Damaging Winds in Kansas, April 7 to 8, 20081 injured · $660,000 · 1 in hail · 13 events
- Tornadoes and Hail in Texas, April 7, 20081 injured · $45,000 · EF1 · 21 events
- Hail and Damaging Winds in Oklahoma, April 7 to 8, 2008$400 · 1.75 in hail · 33 events
- High Surf in Hawaii, April 7, 20087 events
- Hail and Damaging Wind in Kansas, April 7 to 8, 20081 in hail · 6 events
- Heavy Snow in Montana, April 7 to 8, 20082 events
- Hail in Kansas, April 7 to 8, 20081 in hail · 2 events
- Heavy Snow in Alaska, April 7, 20081 event
- Hail in Kansas, April 7, 20081 in hail · 1 event
- Tornado in Washington, April 7, 2008EF0 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 95733, 95734.